A 67-year-old male patient had a non-ST elevation myocardial infarction and is currently on a heparin drip and requires coronary artery bypass grafting. His baseline activated coagulation time (ACT) is 189 seconds. He is 78 kg and received a total of 28 000 units of heparin (350 Units/kg). Three minutes later, a second ACT is drawn and repeat ACT is 286 seconds. Another 10 000 units of heparin is administered, and targeted ACT is still not achieved. You suspect heparin resistance.
What is NOT a predictor for heparin resistance?
Correct Answer: E
Heparin resistance is observed when large doses of heparin are required to achieve therapeutic prothrombin time (or ACT) despite an adequate heparin concentration. Some studies have shown that the incidence of heparin resistance before coronary revascularization is anywhere from 21% to 26%. Some of the predictors of heparin resistance include antithrombin activity level, platelet count, age, and prior heparin therapy. Many other clinical conditions are also associated with heparin resistance including sepsis, disseminated intravascular coagulation, liver disease, and elevated fibrinogen levels. On many occasions, a larger dose of heparin is sufficient to achieve adequate anticoagulation. If not, heparin resistance can be overcome by administering antithrombin 3, either by giving fresh frozen plasma or recombinant antithrombin 3.
A 58-year-old female with diverticulitis developed free air and required intensive care unit admission. In the intensive care unit, she went into persistent atrial fibrillation and the team decided to start her on a heparin drip for stroke prevention. Her preoperative platelet count was 343 000/µL, and on hospital day 5, her platelet count is 86 000/µL. You suspect heparin-induced thrombocytopenia (HIT) but still need to provide anticoagulation.
What is NOT an appropriate drug to administer?
Correct Answer: C
HIT is a condition that develops after exposure to heparin (both unfractionated or low molecular weight heparin such as enoxaparin) and occurs in 5% to 28% of patients receiving heparin. Type 1 HIT is characterized by a mild decrease in platelet count that occurs within 2 days of exposure and is due to the platelet aggregation which is not clinically significant and not associated with thrombosis. Type 2 HIT usually occurs after more than 5 days of heparin administration (average time onset is 9 days). It is immune mediated, and antibodies bind to the heparin and platelet factor 4 complex to cause endothelial injury and complement activation. These antibody complexes can cause thrombosis and thrombocytopenia; the incidence of thrombotic complications can be 20% with a mortality rate as high as 40%. Diagnosis of HIT can be confirmed through a heparin-induced serotonin release assay or a heparin-induced platelet activation assay.
A 29-year-old male is hypotensive in the emergency department after a motor vehicle accident 2 hours ago despite fluid resuscitation. You suspect intra-abdominal hemorrhage and have heard that tranexamic acid may reduce mortality and death from hemorrhage. You decide to administer tranexamic acid knowing the possible complications from it.
How is tranexamic acid metabolized?
Correct Answer: A
Antifibrinolytics (aminocaproic acid, tranexamic acid, and aprotinin) inhibit fibrinolysis by binding to the plasminogen and inhibiting the formation of plasmin and displacing plasmin from fibrin. The CRASH-2 trial demonstrated that the tranexamic acid group had lower mortality and death from hemorrhage, with no differences in vascular occlusion complications. Tranexamic acid was further evaluated in the ATACAS trial in cardiac surgery which showed no difference in rate of thrombotic complications (myocardial infarction, stroke, pulmonary embolism, renal failure, or bowel infarction). Tranexamic acid is metabolized by the kidneys, and there is concern for a higher risk of seizures among patients with renal failure receiving tranexamic acid.
A 68-year-old female in the intensive care unit on total parenteral nutrition due to ileus from recent abdominal surgery now has an STelevation myocardial infarction and was emergently taken to the cardiac catheterization laboratory. The cardiology team performs percutaneous coronary intervention in one of her coronary arteries and recommends continuation of antiplatelet agents.
Because she cannot tolerate oral aspirin currently, which other medication can be used?
The pathway for clot formation after percutaneous coronary intervention is primarily platelet mediated. Aspirin works by blocking platelet activation through irreversible acetylation of cyclooxygenase. The thienopyridines (ticlopidine, clopidogrel, and prasugrel), which are all oral drugs, bind to adenosine diphosphate (ADP) receptors. The GPIIb/IIIa receptor inhibitors are available in intravenous formulary (abciximab, eptifibatide, tirofiban, and cangrelor) making it useful when oral route of administration is not possible.
ACS, acute coronary syndrome; AMI, acute myocardial infarction; CAD, coronary artery disease; COX, cyclooxygenase; CVA, cerebrovascular disease; IV, intravenous; NSAID, nonsteroidal anti-inflammatory drug; PCI, percutaneous coronary intervention; PVD, peripheral vascular disease; VHD, valvular heart disease.
You have decided to place a patient with a history of HIT on a bivalirudin infusion for anticoagulation.
Which laboratory value shown below should you be able to monitor?
Direct thrombin inhibitors act by inhibiting factor IIa (thrombin) independently of antithrombin 3 or cofactors. These anticoagulant drugs are useful in patients with HIT, but the lack of an antidote and a prolonged duration of action are barriers to the drugs being more widely used. Intravenous direct thrombin inhibitors include bivalrudin, desirudin, hirudin, and argatroban. Dabigatran is an oral direct thrombin inhibitor. Activated PTT is the laboratory method of choice for monitoring, which measures both intrinsic and common coagulation pathways. Of note, the presence of antiphospholipid antibodies can prolong aPTT.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us